Brain Zaps & Antidepressants
Brain zaps can be an uncomfortable but not necessarily dangerous part of withdrawal from certain medications, including SSRIs. A tapering schedule may reduce brain zaps.
A brain zap is the sensation of an electrical shock in the brain. They’re not harmful but are most likely to happen in someone lowering their medication dose or stopping one altogether. While brain zaps don’t cause damage, they can be difficult to deal with, disrupt sleep and cause people to feel disoriented.
What Are Brain Zaps?
Brain zaps are also sometimes called brain shakes or brain shocks. When someone stops taking medications, especially antidepressants, they might experience brain zaps. These electric shock sensations can be considered withdrawal symptoms. The sensations might radiate to other parts of the body. Brain zaps can occur throughout the day and wake someone up from sleeping.
What Do Brain Zaps Feel Like?
- They might feel like they cause a brief period of blacking out.
- They can include vertigo or dizziness, or some people have the feeling of a
- zap along with a buzzing sound.
- A brain blink is when someone feels disoriented, or they say they can hear their eyes move.
- There may be a seizure-like feeling or a headache or sense of pain that comes along with the zaps, but this is less common.
- Some people have said they feel like their brain is shivering.
What Causes Brain Zaps?
If someone abruptly stops certain medications or lowers their dose too quickly, they could experience brain zaps. They can also occur if you forget to take medicines on your regular schedule. The medications and drugs most commonly linked to this side effect include:
- Antidepressants include selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors.
- Benzodiazepines are anxiety medicines like Xanax.
- Amphetamine salts like Adderall are used in the treatment of attention-deficit/hyperactivity disorder.
- MDMA, or ecstasy, is an illicit drug.
Researchers and doctors aren’t sure of the exact causes of brain zaps, but they do know they are one of many potential side effects someone can experience if they change their dosage or abruptly stop certain substances. One theory is that SSRIs increase the serotonin available in the brain. Low serotonin levels that stem from discontinuing SSRIs could be the root cause of brain zaps. If someone is experiencing the symptom as the result of stopping or lowering their use of antidepressants, it’s known as antidepressant withdrawal syndrome or AWS.
Other AWS symptoms can include:
- Sleep changes
- Emotional disturbances
- Nausea and vomiting
- Loss of appetite
- Excessive sweating
- Feeling off-balance/difficulty walking
- Ringing in ears
Not everyone who stops using antidepressants will experience withdrawal symptoms. For people who do, they may last a few weeks to several months and sometimes longer. It’s important for anyone taking an antidepressant to talk to their doctor about a tapering schedule before lowering their dose or stopping the medicine.
Are Brain Zaps Dangerous?
On their own, brain zaps aren’t dangerous. What can be dangerous is trying to stop using medication like SSRIs too quickly. If someone tries to stop using their medicine cold turkey, they might feel sick, and it can cause their original mental health symptoms to return or worsen. In serious cases, stopping an antidepressant without proper supervision can increase the risk of suicidal thoughts or behaviors.
How Long Do Brain Zaps Last?
Brain zaps are usually fairly short-lived. They may last as long as other withdrawal symptoms, so for some people, they could occur for a few weeks. It’s rare to deal with brain zaps for more than four weeks. The actual sensation or experience usually lasts less than a minute.
How Are Brain Zaps Treated?
The best thing you can do to avoid brain zaps is to taper off medicines gradually, working with a medical professional. Even with tapering, though, there’s no guarantee that you won’t experience withdrawal symptoms but you can lower the risk.
How To Avoid Brain Zaps
There’s no particular treatment for brain zaps, but there are things you can do along with a supervised taper schedule to reduce the risk. First, you should never attempt to come off any medicine on your own without talking to your doctor first. Your doctor can tailor a tapering schedule to your needs, requiring you to slowly lower your dose until you completely come off it.
There’s no formal tapering schedule, but the current recommendation is that you reduce your antidepressant dose every one to four weeks, depending on the medicine, how long it’s been used and the person. A taper might last as long as four months for some people, or even longer. Your doctor might switch you to a liquid version of your medicine as you taper to be more precise in your dosing or could lower your dosage by a particular percentage every week. Switching to an antidepressant with a longer half-life may also be helpful. Things that you can do on your own include:
- Make time to get enough sleep
- Reduce stress
- Get physical activity and exercise
- Join an online support group
- Eat a healthy diet
Brain zaps can be challenging and uncomfortable to deal with, particularly if they’re part of antidepressant withdrawal symptoms. However, they aren’t dangerous or deadly. If you’re trying to detox from an addictive medication like a benzodiazepine or Adderall, other withdrawal symptoms will be more important to address.
If you or a loved one are struggling with a benzodiazepine or Adderall addiction are worried about brain zaps during withdrawal, contact The Recovery Village at Cherry Hill Cooper. Our licensed medical team can provide a medical detox to reduce or avoid withdrawal symptoms so you can stop your drug use as safely and comfortably as possible.
- Advisory Board. “Brain zaps, nausea and more: The little-known symptoms that keep millions on antidepressants.” April 10, 2018. Accessed August 1, 2022.
- Cortes, Jose A. Ph.D. and Radhakrishnan, Rajiv, MD. “A Case of Amelioration of Venlafaxine-Discontinuation “Brain Shivers” with Atomoxetine.” The Primary Care Companion for CNS disorders, March 21, 2013. Accessed August 2, 2022.
- Weir, Kirsten. “How hard is it to stop antidepressants?” American Psychological Association, April 1, 2020. Accessed August 1, 2022.
- Papp, Alexander and Onton, Julie A. “Brain Zaps: An Underappreciated Symptom of Antidepressant Discontinuation.” The Primary Care Companion for CNS Disorders, August 28, 2018. Accessed August 2, 2022.
- Berry, Jennifer. “Brain Zaps: Everything You Need to Know.” MedicalNewsToday, April 2, 2020. Accessed August 3, 2022.
- Harvard Health Publishing. “Going off antidepressants.” May 15, 2022. Accessed August 1, 2022.
- Hengartner, Michael P., Davies, James, and Read, John. “Antidepressant Withdrawal-the tide is finally turning.” Cambridge University Press, August 22, 2019. Accessed August 1, 2022.
- Tanzi, Mari G. “Stopping Antidepressants: Clinical Considerations.” Pharmacy Today, May 1, 2016. Accessed August 2, 2022.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.